MAUDE Adverse Event Report: SHIRAKAWA OLYMPUS CO., LTD. ENDOSCOPIC CO2 REGULATION UNIT

SHIRAKAWA OLYMPUS CO., LTD. ENDOSCOPIC CO2 REGULATION UNIT
Model Number UCR
Medical Device Problem Codes Increase in Pressure (1491); Pumping Problem (3016)
Health Effect - Clinical Codes Pneumothorax (2012); Pneumoperitoneum (4819)
Date of Event 06/03/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The evaluation of the event is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
It was reported that in 2 cases of a gastric peroral endoscopic myotomy (poem) procedure, the customer was utilizing ucr endoscopic co2 regulator unit (with maj-2047 -hdtv cable).Prior to performing the procedure, co2 was confirmed running.Mid-procedure, it was reported air was running unintentionally that pumped into the patients developing pneumothorax.The patients were admitted because of the air/co2 issue and medical intervention was undertaken/additional treatment to drain and rectify pneumothorax.The patients are reported to have survived.This event is for first procedure undertaken.
 
Event or Problem Description
It was reported that the procedure was prolonged probably around 15-minutes.No additional anesthesia required.The patient experienced pneumoperitoneum, pneumomediastinum, and subcutaneous emphysema.The patient did receive a chest x-ray.The patient had two day stay in the hospital and has been discharged home.The event is for the 2nd procedure.Follow-up information received identified from doctor¿s meeting notes indicated one of the physicians recalls similar complication that occurred during poem (peroral endoscopic myotomy,) and a complication after esd.This was about 5 years ago using cv-190-video system center.The initial thought was that maybe air should be obsolete but acknowledged that it is still required for some procedures so not possible to eliminate as an option.Co2 was made standard in amsterdam as far as 10 years ago, mainly for comfort of the patient during colonoscopies.This extended to be used in other procedures.Co2 was always used for poem.The physician noted that co2 should be integrated into the processor (cv-1500) to make it foolproof.Previously (when poem was first performed), it was standard practice to do x-ray next day after the procedure, but this is no longer routine.A small amount of ¿innocent¿ gas is expected in peritoneum during a myotomy.The event is regarding the 2nd patient (in june) needed a chest drain and recovered quickly.Complication was also picked up and managed during the procedure.The adverse events were noticed during the procedure.Abdomen was deflated with a small needle; they switched back to co2 and the procedure was able to be completed.In the discussion about the transition from old to new processor, it was noted that it is was the hospital¿s responsibility to ensure staff had access to training on differences between cv-190 and cv-1500.
 
Additional Manufacturer Narrative
This supplemental is being submitted to provide additional information to the previously submitted reports.Additional information is updated in the following fields: b5 and h6 health effect - impact code and health effect clinical code and correction to b5.
 
Event or Problem Description
Additional information received identified that the procedure was a poem for the treatment of achalasia (not a gastric poem).
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.Updated fields: d9, h3, h4, h6, h11 corrected fields: b5 a review of the device history record found no deviations that could have caused or contributed to the reported issue.The dhr confirmed that the subject device was released in accordance with the specifications.It has been 2 years the device was manufactured.Based on the results of the investigation, it is likely cause was air was intentionally running instead of co2 that occurred because the settings of the cv-1500 (video system center) side were switched from co2 to air that could not occur due to ucr.Moreover, during device evaluation, it was confirmed that there was no abnormality in the performances of ucr.After the field service team checked the device the screen lock function was added to the custom function tab where there are all flow functions, and the default setting of flow type was switched from air to co2.These contents are specific for cv-1500.Therefore, the reported likely cause was due to cv-1500.However, the root cause of the reported event could not be identified.Olympus will continue to monitor field performance for this device.

Brand Name
ENDOSCOPIC CO2 REGULATION UNIT
Common Device Name
CO2 REGULATION UNIT
Manufacturer (Section D)
SHIRAKAWA OLYMPUS CO., LTD.
3-1 okamiyama
odakura, nishigo-mura,
nishishirakawa-gun, fukushima 961-8 061
JA  961-8061
Manufacturer (Section G)
SHIRAKAWA OLYMPUS CO., LTD.
3-1 okamiyama
odakura, nishigo-mura,
nishishirakawa-gun, fukushima
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key19528991
Report Number3002808148-2024-05376
Device Sequence Number7513127
Product Code HIF
UDI-Device Identifier04953170239113
UDI-Public04953170239113
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K081173
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberUCR
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/03/2024
Supplement Date Received by Manufacturer10/10/2024
12/25/2024
Initial Report FDA Received Date06/13/2024
Supplement Report FDA Received Date11/05/2024
01/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/10/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
EVIS X1 VIDEO SYSTEM CENTER, CV-1500, SN (B)(6).; MAJ-2047, HDTV CABLE, SN UNK.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown